MAUDE Adverse Event Report: SMITH & NEPHEW, INC. JOURN ART INS BCS STD 5-6 RT 9; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL

SMITH & NEPHEW, INC. JOURN ART INS BCS STD 5-6 RT 9; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Model Number 74023251
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes Failure of Implant (1924); Synovitis (2094); Discomfort (2330); Joint Laxity (4526)
Date of Event 04/16/2011
Type of Reportable Event Serious Injury
Event or Problem Description
*us legal* it was reported that, after a tka-bcs construct had been implanted on the plaintiff's right knee on (b)(6) 2009, the plaintiff experienced the fracture of the tibial insert.A revision surgery was performed on (b)(6) 2019 to treat this adverse event; the insert was explanted.The plaintiff's outcome is unknown.
 
Event or Problem Description
It was reported that, after a tka-bcs construct had been implanted on the patient's right knee on (b)(6) 2009 (bilateral patient), the patient experienced the fracture of the tibial insert and synovitis.A revision surgery was performed on (b)(6) 2019 to treat this adverse event; the insert was explanted.The patient was discharged a day later in overall good condition.
 
Additional Manufacturer Narrative
Internal complaint reference number: (b)(4).
 
Additional Manufacturer Narrative
The device, used in treatment, was not returned for evaluation and the reported event could not be confirmed.The clinical/medical investigation concluded that, the right insert post-fracture was the root cause of the revision, and although the root cause of the post-fracture could not be definitively concluded, the symptom onset reportedly occurred following ¿a pop in knee¿ during the activity of bending and twisting the knee/¿putting his leg up¿.The assessed patient impact was the instability, clunk, synovitis/synovectomy, post-fracture and insert revision.No further medical assessment could be rendered at this time.Should additional clinical documentation become available in the future, the clinical/medical task may be re-evaluated a review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history did not reveal additional complaints for the listed batch.A review of the risk management file and instructions for use documents revealed this failure mode was previously identified.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Some potential probable causes for this event could include but not limited to traumatic injury or surgical technique.Based on this investigation, the need for corrective action is not indicated.Without the return of the actual product involved, our investigation could not proceed.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.

Brand Name
JOURN ART INS BCS STD 5-6 RT 9
Common Device Name
PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
MDR Report Key12080485
Report Number1020279-2021-05481
Device Sequence Number11629189
Product Code JWH
UDI-Device Identifier03596010555137
UDI-Public03596010555137
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K042515
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2009
Device Explanted Year2019
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 10/08/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/28/2016
Device Model Number74023251
Device Catalogue Number74023251
Device Lot Number06HM01646
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 06/14/2021
Supplement Date Received by Manufacturer09/09/2021
10/07/2021
Initial Report FDA Received Date06/28/2021
Supplement Report FDA Received Date09/16/2021
10/08/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
74021115, JOURNEY FEM OX NP BCS RT SZ 5, 08LM08552; 74022216, JOURNEY TIBIA BASE NP RT SZ 6, 09FM13405; 74024832, JRNY BCS PAT RSF RD 32 MM STD, 09FM03914
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age58 YR